Pennsylvania, 2003

Flood in Pennsylvania, September 15, 2003

September 15, 2003 · NWS CTP · 1 event in 1 county or zone

Heavy rainfall caused flooding across eastern portions of Lancaster County. Earlier rainfall left area streams and creeks above bankfull.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy rainfall caused flooding across eastern portions of Lancaster County. Earlier rainfall left area streams and creeks above bankfull. Flooding continued along Pequea Creek near Paradise where stages reached 16 feet, well above the 12 foot flood level. A trailer park was evacuated. Flood waters slowly subsided and the creek was back within its banks by 21:00 EST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 15, 2:05 PM EST, 4 hours 55 minutes earlier.

Area forecast discussion, Sep 15, 2:05 PM EST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
305 PM EDT MON SEP 15 2003

COLD FRONT MOVING ACROSS WESTERN PENN AT ABOUT 20 KT WITH WIDESPREAD
HEAVY SHOWERS AND A FEW LINES OF TSRA ALONG AND AHEAD OF IT.

BIGGEST PROBLEM TODAY HAS BEEN ACROSS OUR SE ZONES WHERE FLOODING
AND NUMEROUS ROAD CLOSURES HAVE OCCURRED ACROSS LANCASTER COUNTY AS
THE RESULT OF 3-4 INCHES OF RAIN IN JUST 4-5 HOURS. EXPECT TO SEE
ANOTHER ONE HALF TO ONE INCH OF RAIN IN MANY PARTS OF OUR CWA THIS
EVENING...WITH LOCALLY UP TO 2 INCHES IN TRAINING THUNDERSTORMS.

THE WESTERN PA FRONT WILL SLIDE TO THE EAST COAST THEN BEGIN TO
DISSOLVE AS UPPER HEIGHTS BEGIN TO RISE AHEAD OF POWERFUL HURRICANE
ISABEL.

SLACKENING WINDS/PARTIAL CLEARING LATE TONIGHT AND VERY MOIST LLVLS
FROM TODAYS RAINS WILL LEAD TO WIDESPREAD/LOCALLY DENSE FOG BETWEEN
ABOUT 07Z AND 13Z.

TUESDAY AND WEDNESDAY...FINE LATE SUMMER DAYS WITH PLENTY OF
SUN...AFTERNOON TEMPS MAINLY IN THE 70S...LIGHT WIND AND COMFORTABLE
DEWPOINTS.

LATEST TPC TRACK FOR ISABEL IS A TAD WEST OF SUNDAYS PATH...WHICH
WOULD MOVE ITS REMNANTS NORTH OVER KAOO AND KBFD FRIDAY MORNING.
WONT SPECULATE TOO MUCH ON THE EXACT OUTCOME OF THE STORM.
HOWEVER...SHOULD THE CURRENT TRACK HOLD...A TYPICAL WIDESPREAD 2-3
INCHES WITH LOCALLY 5-10 INCH RAIN AMOUNTS IN PERSISTENT SPIRAL
BANDS WOULD BE LIKELY.

&&

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     61 78 57 78 / 70 10 10 10
WILLIAMSPORT   57 74 54 75 / 90 10 10 10
BRADFORD       48 68 48 72 / 40 10 10 10
JOHNSTOWN      53 70 50 73 / 30 10 10 10
ALTOONA        55 74 52 73 / 30 10 10 10
STATE COLLEGE  55 75 51 74 / 70 10 10 10
SELINSGROVE    59 77 54 77 / 80 10 10 10
LANCASTER      63 78 58 78 / 70 10 10 10
YORK           62 77 59 77 / 70 10 10 10

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH CONTINUED THROUGH 11 PM THIS EVENING FOR COUNTIES
ALONG...AND JUST TO THE EAST OF THE SUSQ MAINSTEM.
&&

LAMBERT
Hazardous weather outlook, Sep 15, 10:55 AM EST, 8 hours 5 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-151745-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1155 AM EDT MON SEP 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT UNTIL 11 PM FOR COUNTIES MAINLY TO THE
EAST OF THE SUSQUEHANNA MAINSTEM AND NORTH BRANCH.

A SLOW MOVING COLD FRONT ENTERING WESTERN PENNSYLVANIA...WILL
COMBINE WITH A NEARLY STATIONARY PLUME OF TROPICAL MOISTURE TO BRING
LOCALLY FLOODING RAINS ACROSS EXTREME EASTERN PARTS OF CENTRAL
PENNSYLVANIA.

THE AREA OF HEAVIEST RAIN THROUGH THIS EVENING WILL BE ACROSS THE
REGION NEAR...AND TO THE EAST OF THE SUSQUEHANNAS MAINSTEM AND
NORTH BRANCH.

RAINFALL AMOUNTS TO THE EAST OF INTERSTATE 83...THEN NORTH ALONG
INTERSTATE 81 COULD EXCEED 3 INCHES. THIS RAIN WOULD LEAD TO RATHER
WIDESPREAD AND SERIOUS FLOODING CONDITIONS.

OTHER SLOW MOVING SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE
COLD FRONT AS IT MARCHES ACROSS CENTRAL PENNSYLVANIA LATE TODAY AND
EARLY TONIGHT. LOCALLY HEAVY RAIN OF 1 TO 2 INCHES COULD OCCUR...BUT
WIDESPREAD FLOODING OF STREAMS AND POOR DRAINAGE AREAS IS NOT
ANTICIPATED IN THE CENTRAL AND WEST.

.DAYS TWO THROUGH SEVEN...

REMNANTS OF HURRICANE ISABEL MOVING NORTHWARD THROUGH THE MID
ATLANTIC STATES WILL BRING HEAVY RAIN AND VERY GUSTY WINDS TO THE
REGION THURSDAY AFTERNOON THROUGH FRIDAY.

FOR THE LATEST INFORMATION ON ISABEL AND THE FORECAST STORM
TRACK...SEE THE LATEST ADVISORY FROM THE NATIONAL HURRICANE CENTER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAMBERT/DANGELO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lancaster

When
September 15, 7:00 PM EST to 9:00 PM EST
Where
Lancaster forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.042, -76.248 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337330.